Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 123, NWS Austin/San Antonio, TX

July 17, 2014Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 17, 2014, 5:20 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 5:20 PM CDT (22:20 UTC)
Expired
Jul 17, 2014, 6:00 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS54 KEWX 172220
SVREWX
TXC171-265-172300-
/O.NEW.KEWX.SV.W.0123.140717T2220Z-140717T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GILLESPIE COUNTY...
  KERR COUNTY...

* UNTIL 600 PM CDT.

* AT 515 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE          
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL COMBINED WITH  
  VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR MOUNTAIN HOME...OR    
  21 MILES NORTHWEST OF KERRVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HUNT...WALTONIA...INGRAM AND
  KERRVILLE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR STRONG WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946
TIME...MOT...LOC 2218Z 294DEG 18KT 3016 9940

$$
2 follow-up statements
467 
WWUS54 KEWX 172239
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT THU JUL 17 2014

TXC171-265-172300-
/O.CON.KEWX.SV.W.0123.000000T0000Z-140717T2300Z/
GILLESPIE TX-KERR TX-
539 PM CDT THU JUL 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN KERR AND SOUTHWESTERN GILLESPIE COUNTIES...

AT 527 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNTAIN
HOME...OR 15 MILES NORTHWEST OF KERRVILLE...MOVING SOUTHEAST AT 20
MPH.

NEXT LOCATION FOR THE STORM TO MAKE IMPACT WILL BE INGRAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946
TIME...MOT...LOC 2236Z 294DEG 18KT 3012 9931

$$
669 
WWUS54 KEWX 172258
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT THU JUL 17 2014

TXC171-265-172308-
/O.EXP.KEWX.SV.W.0123.000000T0000Z-140717T2300Z/
GILLESPIE TX-KERR TX-
558 PM CDT THU JUL 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KERR AND SOUTHWESTERN
GILLESPIE COUNTIES WILL EXPIRE AT 600 PM CDT...

LAT...LON 3013 9898 2991 9910 3012 9954 3028 9946
TIME...MOT...LOC 2258Z 294DEG 18KT 3008 9919

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT THU JUL 17 2014

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A COLD FRONT ACROSS CENTRAL TEXAS WILL CONTINUE TO SLOWLY DRAG
SOUTHWARD TONIGHT AHEAD OF AN UPPER LEVEL SHORT-WAVE TROUGH.
MODELS CONTINUE TO INDICATE A MESOSCALE CONVECTIVE SYSTEM
DEVELOPING THIS EVENING ACROSS WEST CENTRAL/NORTH CENTRAL TEXAS
AND PUSHING SOUTHWARD INTO SOUTH CENTRAL TEXAS TONIGHT. MOIST
SOUTHERLY INFLOW AHEAD OF THE STORM SYSTEM SUGGESTS THAT THE MCS
SHOULD BE ABLE TO SUSTAIN ITSELF THROUGH THE OVERNIGHT
HOURS...WITH THE POTENTIAL FOR BACK-BUILDING. PRECIPITABLE WATER
VALUES OF NEARLY 2 INCHES SPREAD ACROSS THE REGION WILL ALLOW SOME
OF THE THUNDERSTORMS TO BE EFFICIENT RAIN PRODUCERS. OVERALL AREAL
AVERAGE RAINFALL WILL BE LESS THAN 2 INCHES...BUT THERE WILL BE
RAINFALL BULLS-EYES POSSIBLY OF 4 INCHES OR MORE. MOST AREAS WILL
WELCOME THE MUCH-NEEDED RAIN...BUT DUE TO THE HEAVY RAIN FALLING
OVER A SHORT PERIOD OF TIME...THERE IS ALSO THE POSSIBILITY OF
MINOR FLASH FLOODING. AS IS COMMON TO OUR AREA...THE RAINFALL
BULLS-EYES WILL BE DEPENDENT UPON OUTFLOW/MICRO-SCALE BOUNDARIES
AND THUS DIFFICULT TO PINPOINT FURTHER UNTIL THE EVENT UNFOLDS.
DUE TO THE EXPECTATION OF THE FLOODING TO BE MINOR AND
ISOLATED...WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME.

CHANCES FOR RAIN WILL BEGIN TO DECREASE FROM THE WEST DURING THE
DAY FRIDAY AS THE S/W KICKS OFF TO THE EAST. REMNANT SFC INSTABILITY
AND NORTHWEST FLOW ALOFT COULD BE ENOUGH FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO LINGER INTO FRIDAY NIGHT/SATURDAY MORNING.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
BY SATURDAY AFTERNOON...ANY CONVECTION WILL BE ISOLATED AND
CONFINED TO AREAS EAST OF THE I-35 CORRIDOR. UPPER LEVEL RIDGING
WILL BUILD ACROSS THE DESERT SOUTHWEST AND EXPAND INTO TEXAS OVER
THE WEEKEND AND SHIFT NEAR THE FOUR-CORNERS REGION DURING THE
WEEK. DESPITE MY SUSPICION THAT MODELS ARE OVERDOING THE STRENGTH
OF THE RIDGE...THE POSITION OF THE RIDGE WILL CAUSE EASTERLY FLOW
ACROSS THE REGION. THIS WOULD LEAD TO A DESTABILIZING PATTERN
ALOFT...WITH THE POTENTIAL OF A FEW DISTURBANCES MOVING OUT OF THE
SOUTHERN PLAINS AND INTO OUR AREA ON THE EASTERN PERIPHERY OF THE
RIDGE. HAVE THEREFORE KEPT MENTION OF A SLIGHT CHANCE FOR RAIN
DURING THE MIDDLE OF THE WEEK...AND MOSTLY KEPT HIGHS BELOW THE
TRIPLE-DIGIT MARK.

TEMPERATURES THROUGH THE FORECAST PERIOD WILL FIRST BE MODERATED
BY THE RAIN/CLOUD COVER...WITH A SLOW WARMING TREND OVER THE
WEEKEND TROUGH THE MIDDLE OF NEXT WEEK

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  88  75  96  77 /  80  50  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  76  89  74  94  76 /  80  50  20  20  10
NEW BRAUNFELS MUNI AIRPORT     76  91  75  95  76 /  70  50  20  20  10
BURNET MUNI AIRPORT            73  86  73  92  74 /  80  40  10  10  10
DEL RIO INTL AIRPORT           76  95  78  97  79 /  50  20  20  10  10
GEORGETOWN MUNI AIRPORT        75  87  74  92  76 /  80  50  20  20  10
HONDO MUNI AIRPORT             76  93  75  96  76 /  60  30  20  10  10
SAN MARCOS MUNI AIRPORT        76  89  75  94  76 /  70  50  20  20  10
LA GRANGE - FAYETTE REGIONAL   77  89  77  94  78 /  70  60  30  20  10
SAN ANTONIO INTL AIRPORT       78  92  78  95  78 /  70  40  20  20  10
STINSON MUNI AIRPORT           77  92  76  96  76 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...29
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Jul 17, 3:52 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT THU JUL 17 2014

TXZ171>173-183>194-202>209-217>225-228-182100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
352 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND STORMS WILL IMPACT PORTIONS OF SOUTH-CENTRAL TEXAS
TONIGHT INTO FRIDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS. ISOLATED POCKETS OF 2 TO 4 INCHES WILL
BE POSSIBLE...POTENTIALLY RESULTING IN FLASH FLOODING.

IN ADDITION...SOME STORMS COULD BECOME STRONG...PRODUCING WIND
GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY NIGHT THROUGH
FRIDAY MORNING ALONG AND NORTH OF A ROCKSPRINGS TO SAN ANTONIO TO
HALLETTSVILLE LINE. ISOLATED POCKETS OF 2 TO 4 INCHES WILL BE
POSSIBLE...POTENTIALLY RESULTING IN FLASH FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 4:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT THU JUL 17 2014

TXZ186-188-172230-
GILLESPIE-KERR-
437 PM CDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR AND SOUTHWESTERN
GILLESPIE COUNTIES UNTIL 530 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HARPER...OR 18 MILES NORTHWEST OF
KERRVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIVYDALE...
  INGRAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3027 9896 3002 9919 3027 9942 3030 9938
      3029 9931 3037 9931 3040 9928
TIME...MOT...LOC 2138Z 315DEG 8KT 3027 9927

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:37 PM CDTSpecial Weather StatementEWXKerr53 min
Jul 17, 5:50 PM CDTSpecial Weather StatementEWXReal40 min
Jul 17, 5:57 PM CDTSpecial Weather StatementEWXKendall48 min
Jul 17, 6:28 PM CDTSpecial Weather StatementEWXReal47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.